Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 139, NWS Mobile, AL

June 1, 2008Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 1, 2008, 7:46 PM CDT for Choctaw County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2008, 7:46 PM CDT (00:46 UTC)
Expired
Jun 1, 2008, 8:25 PM CDT
In force
39 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 162 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 020048
SVRMOB
ALC023-020145-
/O.NEW.KMOB.SV.W.0139.080602T0046Z-080602T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
746 PM CDT SUN JUN 1 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF BUTLER...

* UNTIL 845 PM CDT

* AT 741 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS       
  WERE LOCATED ALONG A LINE EXTENDING FROM DEAS TO                   
  PUSHMATAHA...MOVING SOUTHEAST AT 21 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ROCK SPRINGS AND LAVACA BY 800 PM CDT...
  MT STERLING AND BUTLER BY 805 PM CDT...
  LAND BY 815 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3209 8809 3202 8834 3217 8845 3230 8802
TIME...MOT...LOC 0046Z 318DEG 18KT 3221 8806 3214 8842

$$
2 follow-up statements
000 
WWUS54 KMOB 020118
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
816 PM CDT SUN JUN 1 2008

ALC023-020145-
/O.CON.KMOB.SV.W.0139.000000T0000Z-080602T0145Z/
CHOCTAW AL-
816 PM CDT SUN JUN 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT 
FOR CENTRAL AND SOUTHERN CHOCTAW COUNTY...

AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO 
DETECT A LINE OF STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE 
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES EAST OF 
LAND TO 8 MILES SOUTHWEST OF LAND...OR ALONG A LINE EXTENDING FROM 9 
MILES EAST OF BUTLER TO 15 MILES SOUTHWEST OF BUTLER...MOVING 
SOUTHEAST AT 21 MPH.

LAT...LON 3203 8832 3202 8833 3202 8834 3203 8835
      3204 8829 3204 8828 3204 8827
TIME...MOT...LOC 0116Z 318DEG 18KT 3204 8807 3194 8842

$$
000 
WWUS54 KMOB 020125
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
824 PM CDT SUN JUN 1 2008

ALC023-020135-
/O.CAN.KMOB.SV.W.0139.000000T0000Z-080602T0145Z/
CHOCTAW AL-
824 PM CDT SUN JUN 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHOCTAW COUNTY HAS 
BEEN CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
POTENTIAL. HOWEVER...STRONG THUNDERSTORMS WILL CONTINUE TO MOVE 
SOUTH ACROSS THE COUNTY WITH LOCALIZED WINDS UP TO 45 MPH.

LAT...LON 3203 8832 3202 8833 3202 8834 3203 8835
      3204 8829 3204 8828 3204 8827
TIME...MOT...LOC 0121Z 318DEG 18KT 3202 8805 3192 8840

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 4:00 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 1, 4:00 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT SUN JUN 1 2008

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...DIDNT HAVE 12Z
GFS TODAY...JUST NOW COMING IN.  BASICALLY USED A BLEND OF 12Z NAM
AND PREVIOUS FCST (PREVIOUS GFS) FOR THIS FCST PACKAGE. MODELS HAD
PREVIOUSLY BEEN CONSISTENT IN MAINTAINING THE SFC RIDGE OVER
NORTHEASTERN GULF AND SOUTHEASTERN STATES THROUGH MOST OF THE FCST
PERIOD...AND DID NOT SEE ANY MAJOR CHANGES WITH 12Z NAM AND INCOMING
12Z GFS. WEAK BOUNDARY STILL EXPECTED TO DRIFT SOUTHWARD INTO
ALABAMA TONIGHT AND MONDAY...BRINGING A SLIGHTLY INCREASED CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE AREA...PRIMARILY NORTHERN ZONES
THIS EVENING AND THEN AGAIN ON MONDAY. BECOMING DRY AGAIN ON TUESDAY
AS BOUNDARY DISSIPATES AND RIDING REBUILDS OVER THE REGION.
BASICALLY HOT AND DRY FCST DEVELOPING AGAIN BY END OF THE SHORT
TERM PERIOD. 12/DS

&&

.LONG TERM (WEDNESDAY THROUGH NEXT SUNDAY)...MADE NO CHANGES TO
PREVIOUS LONG TERM AS THIS MORNINGS 12Z GFS WAS NOT AVAILABLE UNTIL
LATE. NO MAJOR CHANGES WERE NOTED IN 12Z ECMWF. 12/DS

&

.MARINE....A RIDGE OF HIGH PRESSURE WILL CONTINUE TO DOMINATE THE
NORTHERN GULF THROUGH THE MIDDLE OF THE WEEK. THIS WILL LEAD TO A
LIGHT OFFSHORE FLOW DURING THE MORNING FOLLOWED BY A LIGHT ONSHORE
FLOW IN THE AFTERNOON. A MORE SUSTAINED SOUTHERLY FLOW DEVELOPS
LATER IN THE WEEK AS THE HIGH PRESSURE WEAKENS AND AN AREA OF LOW
PRESSURE DEVELOPS IN THE CENTRAL PLAINS. SEAS WILL BE GENERALLY NEAR
TWO FEET FOR MUCH OF THE PERIOD THEN INCREASE TO 2-4 FEET ON
THURSDAY. 13/JC

&&

.FIRE WEATHER...A FEW SHOWERS AND ISOLATED THUNDERSTORMS CAN BE
EXPECTED THIS EVENING OVER INTERIOR SOUTHEAST MISSISSIPPI AND
SOUTHWEST ALABAMA...AND AGAIN OVER PARTS OF INTERIOR SOUTHWEST
ALABAMA ON MONDAY AFTERNOON AS A WEAK FRONTAL BOUNDARY MOVES ACROSS
THE AREA. OTHERWISE TEMPERATURES TO REMAIN QUITE WARM WITH SURFACE
HUMIDITY GENERALLY ABOVE 45 PERCENT ACROSS THE REGION. TUESDAY
THROUGH THURSDAY LOOKS TO BE MOSTLY RAIN FREE... BUT CONTINUED WARM
AND HUMID. 12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  91  72  91 /  10  05  05  05
PENSACOLA   73  89  76  88 /  10  05  05  10
DESTIN      74  88  76  86 /  10  05  05  10
EVERGREEN   69  91  69  91 /  20  20  10  05
WAYNESBORO  69  91  70  93 /  20  05  05  05
CAMDEN      69  91  69  92 /  30  20  05  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.

&&
Hazardous weather outlook, Jun 1, 5:45 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATE...
NATIONAL WEATHER SERVICE MOBILE AL
545 PM CDT SUN JUN 01 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-021200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
545 PM CDT SUN JUN 01 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND MONDAY...

SCATTERED THUNDERSTORMS WILL MOVE ACROSS NORTHERN SECTIONS OF
SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI FOR THE REMAINDER OF
THIS AFTERNOON AND THIS EVENING. DAMAGING WINDS AND LARGE HAIL MAY
ACCOMPANY SOME OF THE STRONGER THUNDERSTORMS THROUGH AROUND 800 PM
THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA
OUTLETS IF THREATENING WEATHER IS APPROACHING YOUR AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

MODERATE TO STRONG SOUTHERLY WINDS OVER THE MARINE AREA MAY RESULT
IN HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT FROM THURSDAY
THROUGH SATURDAY.  NO OTHER FORMS OF HAZARDOUS WEATHER ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. STAY TUNED
FOR FURTHER UPDATES.

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.